Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS Binghamton, NY

August 22, 2014Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Aug 22, 2014, 3:21 PM EDT for Susquehanna County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 3:21 PM EDT (19:21 UTC)
Expired
Aug 22, 2014, 4:15 PM EDT
In force
54 min
Issued by
NWS Binghamton, NY

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WWUS81 KBGM 221921
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT FRI AUG 22 2014

PAZ039-222015-
SUSQUEHANNA PA-
321 PM EDT FRI AUG 22 2014

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSQUEHANNA COUNTY...

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR MONTROSE...AND MOVING SOUTH AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTROSE AT 350 PM EDT...
  ALFORD AND SOUTH MONTROSE AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4178 7566 4178 7590 4189 7590 4190 7574

$$

RHB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 22, 2:38 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 22, 2:38 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 PM EDT FRI AUG 22 2014

.SYNOPSIS...
SHOWERS AND POSSIBLY A THUNDERSTORM CAN BE EXPECTED INTO THE
EVENING HOURS. SURFACE HIGH PRESSURE WILL BEGIN TO BUILD IN ON
SATURDAY AFTERNOON BRINGING THE SHOWERS TO AN END. DRY AND WARMER
WEATHER CAN BE EXPECTED STARTING SUNDAY AND CONTINUE INTO THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
115 PM UPDATE...
CONVECTION IS DVLPNG ACRS CWA THIS AFTN BUT SHOWERS ARE NOT MVG AT
THIS TIME. IT'S FORTUNATE THAT THE 40-50 DBZ ECHOES ARE DVLPNG AT
RANDOM AND NOT STAYING IN ONE PLACE FOR TOO LONG. MOST WE HV BEEN
ABLE TO MUSTER IS 1 IN/HR WHICH WL NOT BE ENUF TO CAUSE FLOODING
PROBLEMS UNLESS THEY DVLP OVR SENSITIVE AREAS THAT OCCURRED LAST
NIGHT, MAINLY IN CHENANGO AND SUSQUEHANNA PA.

CONVECTION OVR HIGHER TERRAIN OF MADISON/ONONDAGA CNTYS LOOKS TO BE
FIRING ON REMNANT SFC BNDRY. FURTHER BACK TO THE WEST ACRS THE
FINGER LKS CONVECTION DVLPNG IN RESPONSE TO APPCHG S/WV NOW DIVING
INTO WNY. CAPE GRADIENT CURRENTLY EXISTS PRETTY MUCH AS EXPECTED
ALONG THE I-81 CORRIDOR AND CONTS TO PUSH WEST AS SFC HIGH BUILDS IN
FM NEW ENGLAND. NO IN-CLD LIGHTNING IS BEING SEEN WITH CURRENT CELLS
BUT EXPECT THIS WL NOT BE THE TREND THRU THE COURSE OF THE AFTN.

AS STORMS DVLP THEY WL LKLY RMN FAIRLY STATIONARY. PW VALUES RMN
ARND 1.5 INCHES, SIMILAR TO YDA. THUS STILL EXPECTING POSSIBILITY
FOR FLASH FLOODING INTO THIS EVNG BFR INSTABILITY BEGINS TO WANE AFT
SUNSET.

AS FOR THE OVRNGT HRS EXPECT LAST S/WV CURRENTLY LOCATED ACRS SRN
QUEBEC TO SWING DOWN WITH UPR LVL TROF. THIS WL KEEP CHC FOR SLGT
CHC/CHC SHOWERS IN THRU THE NIGHT. AS WE HEAD CLOSER TO 12Z EXPECT
PATCHY FOG/DRIZZLE ACRS ENTIRE CWA.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
235 PM UPDATE...
LINGERING SHOWERS WL RMN ON SATURDAY AS LAST S/WV MAKES ITS FINAL
PUSH ACRS THE REGION. SHOWERS WL PLAGUE AREAS SOUTHEAST OF A
PENN-YAN TO SCRANTON LINE AND GRADUALLY HEAD SOUTH THRU THE AFTN
HRS. SKIES WL RMN CLDY THRU A GOOD PORTION OF THE DAY WITH NOT MUCH
HTG EXPECTED AND WITH A MOIST AIRMASS RMNG IN PLACE DO NOT EXPECT
TEMPS TO RISE MUCH THRU THE DAY. WITH TEMPS STUCK IN THE M70S AND
POSSIBLY NOT GETTING OUT OF THE 60S ACRS HIGHER TERRAIN OF THE
CATSKILLS AND NEPA.

SAT NGT LOOKS TO BE AN EXCELLENT RADNL COOLING NIGHT WITH POSSIBLY
LOCALLY DENSE VLY FOG FRMG AFT 06Z. CLRNG SKIES AND CALM WINDS WL
SET THE STAGE FOR DENSE FOG DVLPNG IN THE VLYS WITH POSSIBLY PATCHY
FOG THE RMNDR OF THE AREA. HV ADDED AREAS OF FOG TO VLYS AS
CONFIDENCE ON THIS OCCURRING IS FAIRLY HIGH.

FOR SUNDAY HIGH PRESSURE WL REIGN SUPREME WITH UL RIDGE NOW
BEGINNING TO BUILD INTO AREA FM THE MIDWEST. ONLY THING OF INTEREST
TO NOTE WL BE SLGT INCRS IN CLDS ACRS ERN ZONES AS WK LEE-SIDE
TROFFING BEGINS TO DVLP DRG THE AFTN.

HIPRES CONTS THRU THE END OF THE SHORT-TERM WITH NO PCPN EXPECTED.
SKIES EXPECTED TO BE SUNNY ON MONDAY ALLOWING MAXES TO WARM BACK
INTO THE 80S ONCE AGAIN AS H8 TEMPS CLIMB TO NR 15C.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
330 AM UPDATE...MEDIUM RANGE MODELS CONTINUE TO SHOW A STRONG
UPPER LEVEL RIDGE DOMINATING OUR WEATHER THROUGH MUCH OF THE
EXTENDED PERIOD. THIS UPPER LEVEL FEATURE COMBINED WITH SFC HIGH
PRES OVER NEW YORK AND NEW ENGLAND WILL BRING A PLEASANT STRETCH
OF LATE SUMMER WEATHER WITH MAXES GENERALLY IN THE LOWER 80S. NEXT
CHANCE FOR PRECIP WILL BE WEDNESDAY NIGHT INTO THURSDAY AS A SFC
COLD FRONT DROPS THROUGH THE GREAT LAKES REGION.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z UPDATE...
ATMOSPHERE REMAINS MOIST YET ONLY MARGINALLY UNSTABLE. DAYTIME
HEATING BY ITSELF WILL REALIZE SLOW MOVING SHOWERS AND ASSOCIATED
RESTRICTIONS AROUND THE TERMINALS THIS AFTERNOON TO EARLY
EVENING...BUT THUNDER CHANCES ARE CONSIDERABLY LESS COMPARED TO
YESTERDAY BECAUSE OF LIMITED INSTABILITY. NOT ENOUGH CONFIDENCE TO
INCLUDE CB WITHIN ANY OF THE TAFS. WILL MONITOR CLOSELY...WITH
KAVP HAVING THE BEST CHANCE OF AN EMBEDDED THUNDERSTORM YET EVEN
THERE LOW CONFIDENCE. MEANWHILE...AN UPPER LEVEL LOW HAS TRANSLATED TO OUR
NORTHEAST...AND A DISTURBANCE ON ITS PERIPHERY WILL BACK THROUGH
THE AREA TONIGHT. MOISTURE CONTENT OF THE ATMOSPHERE WILL BE
DROPPING...BUT THIS BACKDOOR FRONT OF SORTS WILL KEEP SCT SHRA
GOING OVERNIGHT KBGM-KELM SOUTHWARD...WITH BEST CHANCE KAVP
/INCLUDED TEMPO SHRA GROUP/. REGARDLESS...TRAPPED MOISTURE WILL
CAUSE MVFR CIGS DIPPING INTO FUEL ALT REQ LEVELS...AND EVEN IFR
/POSSIBLY WORSE AT TIMES/ LATE FOR KBGM-KELM AND BRIEFLY KITH.
IMPROVEMENT WILL SLOWLY OCCUR 14Z-18Z SATURDAY. WINDS GENERALLY
VARIABLE OR LIGHT ESE THROUGH THE PERIOD.

OUTLOOK...

LATE SAT THROUGH WED...VFR EXCEPT RESTRICTIONS LIKELY IN EARLY MORNING
VALLEY FOG MAINLY AT KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...DJP/RRM
AVIATION...MDP
Hazardous weather outlook, Aug 22, 2:48 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT FRI AUG 22 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
248 PM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

MODERATE SHOWERS AND POSSIBLY A THUNDERSTORM WILL CONTINUE INTO
THE EVENING HOURS BEFORE DIMINISHING AFTER SUNSET. ANY STORM THAT
DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS
IN A SHORT AMOUNT OF TIME, POSSIBLY LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Local storm report, Aug 22, 10:58 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1058 AM EDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      2 NNW GREENE            42.36N  75.79W
08/21/2014                   CHENANGO           NY   911 CALL CENTER

            HOLLENBACK RD HAS A WASHOUT.

0325 PM     HAIL             WILLOW CREEK            42.52N  76.58W
08/21/2014  M1.00 INCH       TOMPKINS           NY   PUBLIC

0358 PM     HAIL             3 N PORT CRANE          42.21N  75.83W
08/21/2014  M0.88 INCH       BROOME             NY   COUNTY OFFICIAL

0511 PM     HEAVY RAIN       1 W MASONVILLE          42.25N  75.38W
08/21/2014  M1.81 INCH       DELAWARE           NY   TRAINED SPOTTER

            1/2 HR TOTAL.

0545 PM     HAIL             GREELEY                 41.42N  75.00W
08/21/2014  M1.75 INCH       PIKE               PA   PUBLIC

0549 PM     HAIL             ROWLAND                 41.47N  75.05W
08/21/2014  M1.75 INCH       PIKE               PA   PUBLIC

0655 PM     TSTM WND DMG     MATAMORAS               41.37N  74.70W
08/21/2014                   PIKE               PA   FIRE DEPT/RESCUE

            OVER 30 TREES DOWN INSIDE MATAMORAS. THREE FOOT OAK
            CRUSHED TWO VEHICLES AND FELL THROUGH HOUSE. WIND SPEEDS
            ESTIMATED 50 TO 60 MPH BY LOCAL FIRE DEPT.

0659 PM     TSTM WND DMG     MATAMORAS               41.37N  74.70W
08/21/2014                   PIKE               PA   911 CALL CENTER

            TREE WAS REPORTED ON HOUSE.

0708 PM     HAIL             4 NE PECKS POND         41.34N  75.05W
08/21/2014  E1.00 INCH       PIKE               PA   PUBLIC

0815 PM     FLASH FLOOD      CHOCONUT                41.98N  76.00W
08/21/2014                   SUSQUEHANNA        PA   EMERGENCY MNGR

            FLOODING ALONG ROUTE 267. ONE ROAD IMPASSABLE.

0815 PM     FLASH FLOOD      FOREST LAKE             41.88N  75.96W
08/21/2014                   SUSQUEHANNA        PA   EMERGENCY MNGR

            3 TO 4 ROADS IMPASSABLE. SEVERAL ROADS DAMAGED AND
            STILL BEING ASSESSED. FLOODING ALSO ALONG ROUTE 267.

0820 PM     LIGHTNING        MONTROSE                41.83N  75.88W
08/21/2014                   SUSQUEHANNA        PA   EMERGENCY MNGR

            2 STRUCTURES STRUCK BY LIGHTNING. MINOR DAMAGE TO
            CHURCH STEEPLE.

0945 PM     FLASH FLOOD      2 NE FRIENDSVILLE       41.94N  76.02W
08/21/2014                   SUSQUEHANNA        PA   EMERGENCY MNGR

            TRAILER COURT BEING EVACUTATED DUE TO FLOOD WATERS ON
            PAMELA DR.

0945 PM     FLASH FLOOD      MONTROSE                41.83N  75.88W
08/21/2014                   SUSQUEHANNA        PA   EMERGENCY MNGR

            NUMEROUS ROADS HAVE WATER OVER THEM IN THE NORTHWEST
            AND CENTRAL PART OF THE COUNTY.

0954 PM     LIGHTNING        LENOX                   41.71N  75.67W
08/21/2014                   SUSQUEHANNA        PA   EMERGENCY MNGR

            HOUSE FIRE ON SMITH ROAD DUE TO LIGHTNING STRIKE

&&

JML
Special weather statement, Aug 22, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT FRI AUG 22 2014

PAZ039-222015-
SUSQUEHANNA PA-
321 PM EDT FRI AUG 22 2014

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSQUEHANNA COUNTY...

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR MONTROSE...AND MOVING SOUTH AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTROSE AT 350 PM EDT...
  ALFORD AND SOUTH MONTROSE AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4178 7566 4178 7590 4189 7590 4190 7574

RHB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:47 PM EDTSpecial Weather StatementBGMChenango58 min
Aug 21, 8:00 PM EDTFlash Flood WarningBGMSusquehanna4 hr
Aug 22, 4:07 PM EDTSpecial Weather StatementBGMSusquehanna38 min
Aug 22, 4:48 PM EDTSpecial Weather StatementBGMLuzerne57 min
Aug 22, 6:25 PM EDTSpecial Weather StatementBGMLuzerne65 min
Aug 22, 6:37 PM EDTSpecial Weather StatementBGMBradford53 min

Nearby

Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.